Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 187, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2016, 3:47 PM CDT for Barber County, Pratt County, Kansas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 3:47 PM CDT (20:47 UTC)
- Expired
- Jun 28, 2016, 4:32 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 82 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:49 PM CDT | HAIL 2 | 1 Ene Coats, KS | SOME DAMAGE TO SIDING ON HOME ALSO REPORTED. |
| Jun 28, 3:57 PM CDT | HAIL 1.75 | 2 Sw Coats, KS | . |
| Jun 28, 3:58 PM CDT | TSTM WND GST 61 | Medicine Lodge, KS | . |
| Jun 28, 4:10 PM CDT | TSTM WND GST 66 | Medicine Lodge, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735
WUUS53 KDDC 282047
SVRDDC
KSC007-151-282145-
/O.NEW.KDDC.SV.W.0187.160628T2047Z-160628T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
SAWYER...MOVING SOUTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...SHARON...SAWYER...COATS...LAKE CITY AND SUN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3726 9894 3758 9895 3743 9846 3739 9846
3738 9842 3716 9836
TIME...MOT...LOC 2047Z 000DEG 13KT 3748 9869
HAIL...1.50IN
WIND...60MPH
$$
FINCH3 follow-up statements
236
WWUS53 KDDC 282057
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT TUE JUN 28 2016
KSC007-151-282145-
/O.CON.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
PRATT KS-BARBER KS-
357 PM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN PRATT AND NORTHERN BARBER COUNTIES...
AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COATS...MOVING
SOUTH AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...SHARON...SAWYER...COATS...LAKE CITY AND SUN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3726 9894 3758 9895 3743 9846 3739 9846
3738 9842 3716 9836
TIME...MOT...LOC 2057Z 014DEG 17KT 3747 9882
HAIL...1.50IN
WIND...60MPH
$$
FINCH403
WWUS53 KDDC 282124
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT TUE JUN 28 2016
KSC151-282134-
/O.CAN.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
PRATT KS-
424 PM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PRATT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3723 9854 3727 9849 3729 9844 3730 9844
3728 9840 3716 9836
TIME...MOT...LOC 2124Z 308DEG 26KT 3723 9843
$$
KSC007-282145-
/O.CON.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
BARBER KS-
424 PM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL BARBER COUNTY...
AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR SHARON...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHARON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3723 9854 3727 9849 3729 9844 3730 9844
3728 9840 3716 9836
TIME...MOT...LOC 2124Z 308DEG 26KT 3723 9843
HAIL...1.00IN
WIND...60MPH
$$
FINCH022
WWUS53 KDDC 282132
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT TUE JUN 28 2016
KSC007-282142-
/O.CAN.KDDC.SV.W.0187.000000T0000Z-160628T2145Z/
BARBER KS-
432 PM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARBER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3723 9854 3727 9849 3729 9844 3730 9844
3728 9840 3716 9836
TIME...MOT...LOC 2131Z 000DEG 13KT 3720 9843
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:25 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 28, 3:25 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 325 PM CDT TUE JUN 28 2016 ...Updated for Long Term... .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Jun 28 2016 For this evening, an outflow boundary will continue push south of Dodge City, with some strong to severe storms possible. Hail to quarter size and heavy rainfall possible. A supercell or two is also possible with larger hail with some stronger upper winds today than yesterday. Then later tonight a Mesoscale Convective Complex (MCS) is forecast to move in from Nebraska. Will carry highest chances across south central sections then blend smaller chances west. Severe storms are not expected later tonight, except for some strong winds to 50 mph and small hail, lots of lightning and areas of heavy rainfall. Overnight lows will be in the mid to upper 60s. For Wednesday, upper level northwest flow will continue with a cold front near the Oklahoma border. Will carry 20 to 30 percent chances wtih the better chances south and east of Dodge City. South winds shift to the east and northeast with a cold front. Highs look to be from the upper 80s near and east of Dodge City with mid 90s for parts of southwest Kansas. .LONG TERM...(Wednesday night through Tuesday) Issued at 323 PM CDT Tue Jun 28 2016 For the period of Wednesday Night into next Tuesday, an active northwest flow pattern continues into Thursday then begins to flatten out with more shortwaves into Sunday. By Monday and into Tuesday chances for rainfall become less as any jet stream features shift north. Areas of thunderstorms are forecast daily with the best chances mainly in the evenings and overnights into Sunday. Highs will be cooler, with mainly lower to mid 80s into Sunday, then warming to around 90 to 95 on Monday and Tuesday. Overnight lows will be in the mid to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1156 AM CDT Tue Jun 28 2016 Light east to southeasterly upslope will prevail with VFR conditions. A complex of thunderstorms is then forecast to drop south to southeastward across much of south central Kansas late tonight and towards morning. The best guess for timing is at KHYS around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds will be the main threat along with heavy rainfall and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 91 67 88 / 30 20 30 40 GCK 66 93 67 87 / 20 10 20 40 EHA 66 95 66 89 / 10 20 30 50 LBL 67 94 67 90 / 20 30 30 50 HYS 66 87 65 84 / 40 40 40 40 P28 68 90 69 90 / 30 30 40 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Kruse
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 549 AM CDT TUE JUN 28 2016 KSZ030-031-043>046-061>066-074>081-084>090-291100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS. SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, Jun 28, 3:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL KINSLEY 37.92N 99.41W
06/28/2016 M3.00 INCH EDWARDS KS PUBLIC
MEASURED 3.5 INCHES
&&Local storm report, Jun 28, 3:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 4 SSW CAIRO 37.60N 98.58W
06/28/2016 U1.00 INCH PRATT KS PUBLIC
MOSTLY NICKELS, A FEW QUARTERS.
&&
AWLocal storm report, Jun 28, 3:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL CAIRO 37.64N 98.54W
06/28/2016 M1.00 INCH PRATT KS EMERGENCY MNGR
&&Special weather statement, Jun 28, 3:36 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT TUE JUN 28 2016 KSZ080-089-282115- KIOWA KS-COMANCHE KS- 336 PM CDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND SOUTHEASTERN KIOWA COUNTIES UNTIL 415 PM CDT... AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BELVIDERE...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLDWATER AND WILMORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3755 9935 3757 9910 3722 9906 3729 9943 TIME...MOT...LOC 2036Z 007DEG 8KT 3748 9923 WHITE
Local storm report, Jun 28, 3:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 5 NNW SITKA 37.24N 99.69W
06/28/2016 E50 MPH CLARK KS PUBLIC
.
&&
AWLocal storm report, Jun 28, 3:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 10 ESE CLARK STATE LAKE 37.32N 99.63W
06/28/2016 M1.50 INCH CLARK KS PUBLIC
FROM SOCIAL MEDIA. ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:20 PM CDT | Special Weather Statement | DDC | Finney, Gray | 40 min |
| Jun 28, 2:35 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 39 min |
| Jun 28, 2:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 65 min |
| Jun 28, 2:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 55 min |
| Jun 28, 2:54 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Jun 28, 2:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 39 min |
| Jun 28, 3:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 51 min |
| Jun 28, 3:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 41 min |
| Jun 28, 3:36 PM CDT | Special Weather Statement | DDC | Kiowa | 39 min |
| Jun 28, 4:05 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Jun 28, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 41 min |
| Jun 28, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.